December 2002
Volume 43, Issue 13
ARVO Annual Meeting Abstract  |   December 2002
Purtscher-like Retinopathy Associated with Gemcitabine Therapy
Author Affiliations & Notes
  • AV Kotecha
    Ophthalmology Mt Sinai Hospital New York NY
  • S Teich
    Ophthalmology The Mount Sinai Hospital New York NY
  • I Eliasoph
    Ophthalmology The Mount Sinai Hospital New York NY
  • Footnotes
    Commercial Relationships   A.V. Kotecha, None; S. Teich, None; I. Eliasoph, None. Grant Identification: none
Investigative Ophthalmology & Visual Science December 2002, Vol.43, 523. doi:
  • Views
  • Share
  • Tools
    • Alerts
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      AV Kotecha, S Teich, I Eliasoph; Purtscher-like Retinopathy Associated with Gemcitabine Therapy . Invest. Ophthalmol. Vis. Sci. 2002;43(13):523.

      Download citation file:

      © ARVO (1962-2015); The Authors (2016-present)

  • Supplements

Abstract: : Purpose: To research the association between Purtscher-like retinopathy and gemcitabine therapy. Methods: Case report and literature review. Results: A 75 year-old Caucasian female, status post Whipple procedure for pancreatic carcinoma, noted a sudden onset of blurred vision with scotomata in both eyes shortly after receiving an intravenous infusion of gemcitabine therapy. She had initiated gemcitabine therapy one year prior to the onset of her visual symptoms. Best corrected Snellen visual acuity was 20/30 OD and 20/100 OS with scotomata on Amsler grid OU. Ophthalmoscopy revealed evidence of precapillary arteriolar occlusions with many cotton wool spots, exudates, and intraretinal blot and flame shaped hemorrhages consistent with Purtscher-like retinopathy. Macular edema was present in both eyes(OS ≷ OD). Fluorescein angiography confirmed these findings. The vision and retinopathy began to improve one month after initial presentation and after discontinuation of gemcitabine therapy. Two months after presentation the visual acuity had improved to 20/25 OU, with marked regression of retinopathy in both eyes. Medical evaluation of this patient revealed no evidence of pancreatitis, coagulopathy, systemic vasculitis, renal disease, or other etiologies commonly associated with Purtscher-like retinopathy or vaso-occlusive disorders. The patient's vision and ocular findings have remained stable for one year following initial presentation. Conclusion: This is the second reported case of Purtscher-like retinopathy associated with gemcitabine therapy, and suggests a possible caustive role that patients and clinicians should be aware of. We are intrigued by the possibility of a common etiology with the hemolytic-uremic syndrome, which has been caused by gemcitabine and other chemically similar agents.

Keywords: 390 drug toxicity/drug effects • 554 retina 

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.